Friday, January 7, 2011
Earlier this week, the results of more than five years’ worth of research into the effect of light therapy on depression were published in the Archives of General Psychiatry. The research team, led by Ritsaert Lieverse, treated 89 patients over 60 who were suffering from a serious depression. Each morning for a period of three weeks, about half of them were exposed to one hour of ‘early morning bright blue’ light using a commercially available special lamp covered with a bright blue-permitting filter. The other half of the group, which served as a control group, was also given an hour of additional light using the same lamp covered in a dim red-permitting filter. Neither the patients nor the staff handing out the lamps were aware of the purpose of the lamps.
The treatment resulted in a reduction of depressive symptoms in 43 percent of the patients involved. Surprisingly, the researchers also found a reduction of depressive symptoms in 36 percent of the patients in the control group, which they said could be explained by the placebo effect. So in other words a seven-percent net profit, which many people would not consider a remarkable result, but research leader Lieverse said was still ’significant’.
The research team says it is impossible to determine exactly why an extra dose of daylight should lead to a reduction of depressive symptoms. According to Dr Lieverse “It could have something to do with the stress hormone – light therapy helps bring the disrupted stress hormone system back to normal. There was also a clear improvement in the patients’ biorhythm.
It will be quite some time before light therapy finds its way into the regular treatment circuit for elderly depressive patients - or gets covered by health insurance companies. Dr Lieverse warns seriously depressed elderly people against experimenting with light therapy at home. “There is a number of counter-indications, both physical and psychiatric. Light therapy should take place under the guidance of a psychiatrist”. As examples of possible side-effects, the doctor cited eye damage and an increase in suicidal thoughts.
Posted by Unknown at 12:48 PM